Maine, 2015

Damaging Wind in Maine, May 27, 2015

May 27, 2015 · NWS GYX · 1 event in 1 county or zone

A warm and humid airmass was in place across the region on the afternoon of May 27th. Thunderstorms developed in New Hampshire and gradually pushed into western Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm and humid airmass was in place across the region on the afternoon of May 27th. Thunderstorms developed in New Hampshire and gradually pushed into western Maine. One isolated cell produced wind damage in Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 27, 3:34 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 27, 3:34 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED MAY 27 2015

.SYNOPSIS...
A WARM AND INCREASINGLY HUMID SOUTHERLY FLOW WILL CONTINUE INTO
THURSDAY. A COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY
AFTERNOON. HIGH PRESSURE RETURNS FRIDAY AND MOVES OFF THE COAST
OVER THE WEEKEND ALLOWING A WARM AND HUMID SOUTHWEST FLOW TO
RETURN. COOL...CANADIAN HIGH PRESSURE WILL BUILD BACK OVER THE
REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
.UPDATE...
ADJUSTED POPS FOR SLOWER MOVEMENT OF OVERALL LINE OF
THUNDERSTORMS. NO WATCH WILL BE ISSUED AT THIS TIME PER DISCUSSION
WITH SPC. STILL EXPECT A FEW STORMS WILL BE NEAR SEVERE/ SEVERE
WITH HIGH DEW POINT DEPRESSIONS IN PLACE. SEA BREEZE HAS SLOWED
QUITE A BIT AND WILL MAKE LITTLE MORE INLAND HEADWAY AND IS
LOCATED FROM NEAR TEMPLE TO PARIS TO LIMINGTON. THUNDERSTORMS WILL
BE WEAKER ONCE THEY REACH EASTERN NH AND CENTRAL MAINE AND EXPECT
MOSTLY RAIN AT THAT POINT WITH SOME DISSIPATION.

&&

PREVIOUS DISCUSSION...
THUNDERSTORMS INCREASING IN COVERAGE ACROSS VERMONT AS OF 1830Z
WILL GRADUALLY MOVE EASTWARD INTO NH LATER THIS AFTERNOON...AND
INTO WESTERNMOST MAINE THIS EVENING. ISOLATED THUNDERSTORMS WILL
POP UP AHEAD OF THIS MAIN ACTION. ISOLATED SEVERE STORMS WILL BE
POSSIBLE THROUGH 8 OR 9 PM BEFORE DIMINISHING ON OR JUST WEST OF
THE COASTAL PLAIN. THE MAIN THREATS WILL BE DAMAGING WINDS AND
BRIEF TORRENTIAL DOWNPOURS. ISOLATED FLASH FLOODING WILL BE
POSSIBLE IN TRAINING AND SLOW-MOVING STORMS.

A WARM AND HUMID...AND PERHAPS FOGGY NIGHT IS IN THE CARDS AFTER
THE SHOWERS AND STORMS DISSIPATE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA THURSDAY WITH AN
ATTENDANT COLD FRONT. THE PASSAGE OF THESE FEATURES WILL BE
RELATIVELY EARLY...LATE MORNING TO MID AFTERNOON. HOWEVER...ENOUGH
INSTABILITY AND SHEAR WILL LIKELY BE PRESENT FOR A FEW
STORMS...SOME POSSIBLY SEVERE...ESPECIALLY ON THE COASTAL PLAIN.
ANY SHOWERS AND STORMS WILL MOVE OFF THE COAST BY MID TO LATE
AFTERNOON AND CLEARING WILL TAKE PLACE FOR THURS NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
IN GENERAL TERMS THE OUTLOOK PERIOD IS SHOWING A LARGE
LONG WAVE RIDGE POSITION BECOME WELL ESTABLISHED OFF THE EAST
COAST. A FEW FRONTS WILL MOVE THROUGH THE UPPER RIDGE DRAGGING
BRIEF BOUTS OFF COOLER AIR AT TIMES AND THE THREAT OF SHOWERS
ACCOMPANYING EACH FRONT.

STARTING OUT THE OUTLOOK PERIOD IS THE SURFACE/UPPER RIDGE OVER
THE REGION FRIDAY INTO FRIDAY NIGHT WITH COOLER AND DRIER AIR.
SATURDAY AFTERNOON AND NIGHT A CANADIAN SHORT WAVE WILL DROP
SOUTHEAST WITH AN ASSOCIATED COLD FRONT THAT WILL SET OFF
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL GRADUALLY
BUILD OVER THE REGION BY LATER SUNDAY WITH COOLER AND DRIER AIR
SUNDAY INTO MONDAY. HIGH PRESSURE WILL HOLD THROUGH WED BUT WITH A
RETURN WARMER SOUTHWEST FLOW DEVELOPING BRINGING BACK WARMER AND
MORE HUMID CONDITIONS. STAYED CLOSE TO THE SUPERBLEND MODEL FOR
TEMPERATURES AND POPS OVERALL.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...AREAS OF IFR/MVFR IN STORMS AWAY FROM THE COAST THIS
EVENING. THEREAFTER...IFR OR LOWER POSSIBLE IN SPOTS IN FOG AFTER
MIDNIGHT AND EARLY THU MORNING...ESPECIALLY ON THE COASTAL PLAIN.
ON THURS...MAINLY VFR BUT SCT LOWER CONDITIONS IN TSTMS MAINLY
BETWEEN 16Z-20Z.

LONG TERM...MAINLY VFR CONDITIONS.

&&

.MARINE...
SHORT TERM...BUILDING WINDS AND SEAS EXPECTED IN SOUTHERLY FLOW IN
ADVANCE OF THE COLD FRONT TONIGHT TONIGHT AND THURSDAY.

LONG TERM...WINDS AND SEAS TO REMAIN BLO SCA CONDITIONS.

&&

.FIRE WEATHER...
WARM AND HUMID AIR WITH OCCASIONAL SHOWERS AND THUNDERSTORMS IS EXPECTED
THIS EVENING AND THURSDAY. THUS FIRE DANGER IS EXPECTED TO REMAIN
LOWER THAN IT HAS BEEN. DRIER WEATHER ARRIVES THU NIGHT AND FRI.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ150-152-
     154.

&&

UPDATE...HANES
Hazardous weather outlook, May 27, 4:08 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
508 PM EDT WED MAY 27 2015

MEZ007-008-012-013-NHZ001>009-011-012-015-282115-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
508 PM EDT WED MAY 27 2015

...SEVERE THUNDERSTORM WATCH 232 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE NORTH BEFORE HEADING
TOWARDS THE COASTLINE LATE IN THE DAY THURSDAY. A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND HAIL IN ADDITION TO HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ009-014-018>028-NHZ010-013-014-282115-
CENTRAL SOMERSET-SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
508 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY AND A FEW
MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAINFALL BEING THE
MAIN THREATS. THE MAIN TIME FRAME WILL BE BETWEEN 5 AND 9
PM... WITH THE GREATEST RISK ACROSS NH AND THE WESTERN ME
MOUNTAINS AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE NORTH BEFORE HEADING
TOWARDS THE COASTLINE LATE IN THE DAY THURSDAY. A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND HAIL IN ADDITION TO HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-282115-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
508 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH GUSTY WINDS AND LIGHTNING MAY MOVE ACROSS THE
WATERS THIS EVENING BEFORE WEAKENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE NORTH BEFORE HEADING
TOWARDS THE COASTLINE LATE IN THE DAY THURSDAY. A FEW STORMS
COULD PRODUCE STRONG WINDS...LIGHTNING...AND HEAVY RAINFALL AS
THEY CROSS THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 4:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
520 PM EDT WED MAY 27 2015

MEZ009-272200-
CENTRAL SOMERSET ME-
520 PM EDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 600 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF JACKMAN...MOVING TO THE
  NORTHEAST AT 30 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BRASSUA...
  AND MOOSEHEAD.

LAT...LON 4582 6971 4578 6973 4576 6973 4576 6976
      4573 6980 4569 6978 4567 6974 4566 6974
      4565 6970 4564 6971 4562 6970 4561 6971
      4558 6971 4554 6978 4549 6976 4535 7001
      4544 7013
TIME...MOT...LOC 2118Z 224DEG 42KT 4544 7001

MARINE
Local storm report, May 27, 4:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
525 PM EDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 E ORFORD              43.90N  72.09W
05/27/2015                   GRAFTON            NH   TRAINED SPOTTER

            TREE AND WIRES DOWN ON RT 25 IN ORFORD

&&

CORRECTED REMARKS

EVENT NUMBER GYX1500020

MPK
Special weather statement, May 27, 4:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
531 PM EDT WED MAY 27 2015

MEZ008-009-013-272215-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
531 PM EDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE
  SOUTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 615 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
  JACKMAN TO 8 MILES SOUTHWEST OF RANGELEY...MOVING TO THE EAST AT
  35 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RANGELEY...
  EUSTIS...
  STRATTON...
  KINGFIELD...
  AND PHILLIPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4529 6970 4491 7000 4486 7008 4486 7004
      4482 7007 4479 7077 4490 7079 4548 7035
      4553 6978
TIME...MOT...LOC 2128Z 264DEG 38KT 4543 7031 4486 7073

MARINE
Local storm report, May 27, 4:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
558 PM EDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 E ORFORD              43.90N  72.09W
05/27/2015                   GRAFTON            NH   TRAINED SPOTTER

            TREE AND WIRES DOWN ON RT 25 IN ORFORD

0502 PM     TSTM WND DMG     HAVERHILL               44.03N  72.06W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN HAVERHILL

0510 PM     TSTM WND DMG     LISBON                  44.21N  71.91W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN LISBON

0525 PM     TSTM WND DMG     FRANCONIA               44.23N  71.75W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN FRANCONIA

0530 PM     TSTM WND DMG     BETHLEHEM               44.28N  71.69W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN BETHLEHEM

&&

EVENT NUMBER GYX1500020 GYX1500021 GYX1500022 GYX1500023 GYX1500024

MPK
Local storm report, May 27, 5:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
610 PM EDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     ENFIELD                 43.64N  72.14W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN IN ENFIELD

&&

EVENT NUMBER GYX1500025

MPK
Special weather statement, May 27, 5:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
610 PM EDT WED MAY 27 2015

NHZ005-007>009-272245-
MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-BELKNAP NH-
610 PM EDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 645 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEW LONDON...MOVING TO THE EAST AT 35
  MPH.

* PEA SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FRANKLIN...
  NEW LONDON...
  TILTON-NORTHFIELD...
  DANBURY...
  AND HILL.

LAT...LON 4335 7216 4347 7223 4370 7164 4344 7152
TIME...MOT...LOC 2207Z 252DEG 31KT 4347 7205

LEGRO

The radar

The Portland,ME radar (KGYX), 165 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 27, 5:15 PM EST to 5:19 PM EST
Where
Somerset County, 0.49 mi E of Lake Moxie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.350, -69.870

A severe thunderstorm downed several trees along Lake Moxie Road and Troutdale Road in East Moxie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580887.